ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyReferencesView all Images (3)
Potentially life-threatening emergency
Abrin poisoning
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Abrin poisoning

Print Images (3)
Contributors: Abhijeet Waghray MD, Benjamin L. Mazer MD, MBA, Paritosh Prasad MD
Other Resources UpToDate PubMed

Synopsis

Similar to ricin poisoning, abrin poisoning is a cause of potentially fatal gastroenteritis, gastrointestinal hemorrhage, mental status changes, and/or neurologic injury. Abrin is a naturally occurring poison found in jequirity beans (Abrus precatorius), also known as rosary peas. Jequirity beans are sometimes used in beaded jewelry. Inadvertent ingestion of even a single bean can be lethal.

Abrin's mechanism of toxicity is interference of protein synthesis through ribosome inhibition. Symptoms depend on the route of exposure and may begin within hours of ingestion or may be delayed up to 3 days.

With inhalation, patients will develop respiratory distress, fever, cough and rhinorrhea, and chest tightness often with diaphoresis. Chest x-ray will reveal diffuse bilateral infiltrates consistent with pulmonary edema. Ingestion will result in vomiting and bloody diarrhea, abdominal pain, weakness, and disorientation. Neurologic symptoms can progress to seizures and/or coma.

Supportive care includes maintaining adequate hydration and replacing depleted electrolytes. Bowel irrigation and attempts to recover any jequirity beans may be considered in select circumstances.

Codes

ICD10CM:
T50.994A – Poisoning by other drugs, medicaments and biological substances, undetermined, initial encounter

SNOMEDCT:
275385007 – Biological substance poisoning

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

References

Subscription Required

Last Reviewed: 06/14/2018
Last Updated: 07/12/2018
Copyright © 2018 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Abrin poisoning
Print 3 Images
View all Images (3)
(with subscription)
Abrin poisoning (Inhaled) : Cough, Fever, Nausea, Dyspnea, BP decreased
Copyright © 2018 VisualDx®. All rights reserved.